Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 72, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 3, 2023, 8:17 PM EDT for Dare County, North Carolina. It took effect at Oct 4, 2023, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Oct 3, 2023, 8:17 PM EDT (00:17 UTC)
- In effect from
- Oct 4, 2023, 8:00 AM EDT
- Expired
- Oct 4, 2023, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1222 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
143 WHUS42 KMHX 040017 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 817 PM EDT Tue Oct 3 2023 NCZ203-205-041230- /O.EXP.KMHX.BH.S.0071.000000T0000Z-231004T0000Z/ /O.NEW.KMHX.BH.S.0072.231004T1200Z-231005T0000Z/ Northern Outer Banks-Hatteras Island- 817 PM EDT Tue Oct 3 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... * WHAT...Dangerous rip currents are expected. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT Wednesday through Wednesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
2 follow-up statements
269 WHUS42 KMHX 041239 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 839 AM EDT Wed Oct 4 2023 NCZ203-205-050000- /O.CON.KMHX.BH.S.0072.000000T0000Z-231005T0000Z/ Northern Outer Banks-Hatteras Island- 839 AM EDT Wed Oct 4 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING NORTH OF CAPE HATTERAS... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ Martin
339 WHUS42 KMHX 050029 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 829 PM EDT Wed Oct 4 2023 NCZ203-205-051230- /O.EXP.KMHX.BH.S.0072.000000T0000Z-231005T0000Z/ /O.NEW.KMHX.BH.S.0073.231005T1200Z-231006T0000Z/ Northern Outer Banks-Hatteras Island- 829 PM EDT Wed Oct 4 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY THROUGH THURSDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT Thursday through Thursday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 3, 6:22 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Oct 3, 6:22 PM EDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
622 PM EDT Tue Oct 3 2023
.SYNOPSIS...
High pressure remains in control for much of the week. A strong
but mostly dry cold front will cross the area Saturday, with
high pressure building back in from the west late weekend and
early next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 620 PM Tue...Surface high pressure continues to build in
from the north and west, with a weak coastal trough offshore. N
to NE winds persist between these two features, with sct to
broken diurnal cu field now beginning to dissipate now that
heating is waning. Additionally there could be some minor haze
as smoke from Canadian wildfires advects down the eastern
seaboard. Dry conditions continue tonight, with shower activity
focused and expected to remain well offshore. Mainly clear
skies and light winds inland will make for efficient radiational
cooling after sunset, with lows again in the low to mid 50s
away from the beaches. Very shallow fog is possible late near
moisture sources such as ponds and swamps, but minimal fog
impacts are expected.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
As of 220 PM Tue...Similar pattern continues for Wed with
strong high pressure overhead and weak coastal troughing
offshore. Should be another dry day with temps near or slightly
above climo.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 4 AM Tue...Mainly dry weather continues through much of
the coming week as high pressure to the north and west remains
in control. A weak coastal trough could bring light rain
chances Friday, and then another chance for light showers on
Saturday with a strong cold frontal passage, then much cooler
and drier for the latter half of the weekend into early next
week.
Thursday through Friday...Weak coastal troughing will be
offshore this period, though some influx of low level moisture
may bring rain showers to mainly ern portions of ENC Thu into
Fri. Mostly sunny skies on Thu will turn mostly cloudy by Fri,
though pops only in the 20-30% range, highest ern counties.
Highs will cont above climo, in the low 80s, and lows also warm
with readings well into the 60s for most.
Saturday...The next feature that will require monitoring is a
cold front that will sweep through by Sat evening. Early
indications are that there will be limited moisture transport
ahead of the feature as low lvl flow is wrly, and not swrly out
of the GOM, and therefore only low end (20%) POPs are in the
forecast on Sat with this fropa.
Sunday through Monday...Significantly cooler and drier air mass
invades the ern CONUS late weekend through early next week, with
a strong touch of autumn expected across ENC. Strong Canadian
high pres builds in and temps drop to below climo, with highs in
the upper 60s to around 70s expected, and lows mainly in the 40s
(50s beaches).
&&
.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
SHORT TERM /through Wednesday/...
As of 620 PM Tue...VFR conditions currently across the
terminals with sct to broken cu 4-5 kft dissipating with the
loss of diurnal heating. There is a signal for another round of
patchy shallow radiation fog again overnight and early Wed
morning. Based on climo and persistence, PGV is the location
with the greatest chances for fog impacts, though all sites
could briefly see a period sub-VFR visibility. Additionally,
increasing MVFR strato-cu could develop through the night, but
is expected to remain south and east of the terminals.
LONG TERM /Wednesday night through Sunday/...
As of 4 AM Tue...Mainly VFR through the coming week as high
pressure ridges in from the north and west. A weak coastal
trough will affect mainly the coastal counties with small rain
chances Thu into Fri, then a strong cold front but limited
moisture availability moves through on Sat.
&&
.MARINE...
SHORT TERM /through Wednesday/...
As of 620 PM Tue...No changes to previous thinking. Latest obs
show N/NE winds 10-20 kt with seas 5-8 ft. High pressure will
remain in control of the waters through the period with weak
coastal troughing offshore. Gradually diminishing mid to long
period swell from low pressure over the central North Atlantic
and modest local wind swell will keep 5-7 ft seas in place
through this evening, subsiding to 4 to 6 ft tonight, with SCAs
persisting for the coastal waters. Seas should drop below 6 ft
for the northern waters tonight and the southern waters early
Wed morning. Will hold onto 6 ft seas for the central waters for
Wed, though NBM and Wavewatch show seas subsiding below 6 ft by
late Wed morning.
LONG TERM /Wednesday night through Sunday/...
As of 4 AM Tue..Building medium period swell brings back 6+ ft
seas for all of the coastal waters south of Oregon Inlet from
distant trop cyclone Philippe. A strong cold front will sweep
through by Sat evening with gusty NW to N winds developing in
it's wake.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
205.
MARINE...Small Craft Advisory until midnight EDT tonight for AMZ150.
Small Craft Advisory until 8 PM EDT Friday for AMZ152-154.
Small Craft Advisory until 7 AM EDT Wednesday for AMZ156-158.
&&
SYNOPSIS...MHX
NEAR TERM...JME
SHORT TERM...CQD
LONG TERM...TL
AVIATION...JME/CQD/TL
MARINE...JME/CQD/TLHazardous weather outlook, Oct 3, 5:20 AM EDT, 14 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 520 AM EDT Tue Oct 3 2023 NCZ029-044>047-079>081-090>092-094-193>195-198-199-040930- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-Inland Onslow-Coastal Onslow- 520 AM EDT Tue Oct 3 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-205-040930- Northern Outer Banks-Hatteras Island- 520 AM EDT Tue Oct 3 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING NORTH OF CAPE HATTERAS... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-204-040930- East Carteret-Ocracoke Island- 520 AM EDT Tue Oct 3 2023 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING NORTH OF CAPE LOOKOUT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 3:29 PM EDT | Small Craft Advisory | MHX | 4 days |
Nearby
Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.